Texas, 2010

Hail in Texas, June 15, 2010

June 15, 2010 · NWS MAF · 1 event in 1 county or zone

Low level moisture in place across the mountainous terrain of west Texas combined with very warm afternoon temperatures. The resulting instability led to thunderstorm development, with one storm producing severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Low level moisture in place across the mountainous terrain of west Texas combined with very warm afternoon temperatures. The resulting instability led to thunderstorm development, with one storm producing severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 15, 2:06 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 15, 2:06 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT TUE JUN 15 2010

.DISCUSSION...
EARLY AFTERNOON SURFACE OBSERVATIONS SHOW A REMNANT FRONTAL
BOUNDARY ACROSS THE NORTHWEST PERMIAN BASIN INTO SOUTHEAST NEW
MEXICO. THE DRYLINE WAS LOCATED ACROSS FAR WEST TEXAS ROUGHLY
ALONG A QUEEN NEW MEXICO TO NEAR VAN HORN LINE.

THE FOCUS FOR CONVECTION WILL RESIDE A LITTLE FARTHER WEST TODAY
VS. YESTERDAY. ONE AREA WILL BE ACROSS THE DAVIS MOUNTAINS AND
LOWER TRANS PECOS REGION...WHERE THUNDERSTORMS ARE ALREADY
ONGOING. THE LATEST SURFACE OBSERVATIONS SHOW MOISTURE CONTINUES
TO REMAIN IN PLACE WITH TEMPERATURES NEAR 90F ACROSS THE DAVIS
MOUNTAINS. THIS WILL LIKELY YIELD SOME DECENT INSTABILITY...BUT
THE 0-6KM BULK SHEAR APPEARS ON THE LOW SIDE FOR SUPERCELLS.
STILL...A FEW OF THESE STORMS COULD PRODUCE STRONG WINDS AND
SEVERE HAIL. FARTHER NORTH...CLOUD COVER AND COOLER TEMPERATURES
HAVE LIMITED THE INSTABILITY SOMEWHAT...BUT BULK SHEAR VALUES ARE
STRONGER. THE HI-RES RUC CONTINUES TO SUGGEST A FEW STORMS MAY
FORM ACROSS SOUTHEAST NEW MEXICO...THEN MOVE EAST INTO THE
NORTHERN PERMIAN BASIN. THUS... THE CHANCE FOR SEVERE WEATHER
APPEARS A LITTLE BETTER ACROSS THE ABOVE MENTIONED REGIONS. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN WITH THESE
STORMS. THE TORNADO THREAT APPEARS RATHER LOW...BUT WITH A
BOUNDARY IN THE AREA...ANY SUPERCELLS IN THIS REGION WILL NEED TO
BE MONITORED CAREFULLY.

ON WEDNESDAY...MID AND UPPER LEVEL HEIGHTS BEGIN TO RISE AS HIGH
PRESSURE CENTERED OVER SOUTHEAST TEXAS STRENGTHENS. THROUGH THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND...HIGH PRESSURE
GRADUALLY EXPANDS AND STRENGTHENS OVER THE AREA. THIS WILL SERVE
TO PUSH THE MID-LEVEL INSTABILITY AXIS FARTHER WEST. THIS SCENARIO
WILL SHIFT THE FOCUS FOR CONVECTION INTO THE MOUNTAINS AND
ADJACENT PLAINS. THE HIGHER TERRAIN OF THE GUADALUPE AND DAVIS
MOUNTAINS WILL BE FAVORED AND WE WILL CONTINUE SLIGHT CHANCE TO
LOW END CHANCE POPS FOR THESE AREAS. TEMPERATURES THROUGH THE
PERIOD WILL GRADUALLY INCREASE...AND SHOULD REMAIN A FEW DEGREES
ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  97  72  95  /  30  10  10  10
CARLSBAD NM                67  99  69  99  /  20  30  30  20
DRYDEN TX                  73  97  73  97  /  10  10  10  10
FORT STOCKTON TX           71  97  71  97  /  30  10  10  20
GUADALUPE PASS TX          66  91  66  92  /  20  30  30  30
HOBBS NM                   67  96  69  97  /  30  10  10  10
MARFA TX                   60  91  60  92  /  30  30  30  20
MIDLAND INTL AIRPORT TX    71  97  72  96  /  30  10  10  10
ODESSA TX                  72  97  73  96  /  30  10  10  10
WINK TX                    72 102  74 101  /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78/06
Hazardous weather outlook, Jun 15, 12:44 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT TUE JUN 15 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT TUE JUN 15 2010 /1244 PM MDT TUE JUN 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP
WILL BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. SEVERE STORMS MAY DEVELOP NEAR THE DAVIS
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND PERMIAN BASIN...WITH
LARGE HAIL AND DAMAGING WINDS. LOCALIZED FLASH FLOODING REMAINS
POSSIBLE...ESPECIALLY ACROSS SOUTHEAST NEW MEXICO...THE NORTHERN
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 15, 1:57 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT TUE JUN 15 2010

TXZ074-080-152030-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
257 PM CDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL PRESIDIO AND WESTERN JEFF DAVIS COUNTIES
UNTIL 330 PM CDT...

A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PENNIES AND GUSTY
WINDS WAS LOCATED OVER VALENTINE AT 257 PM CDT...MOVING NORTHEAST AT
10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 15, 2:21 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 PM CDT TUE JUN 15 2010

TXZ074-075-152045-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
321 PM CDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER
AND WEST CENTRAL PECOS COUNTIES UNTIL 345 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER EXTREME
WEST CENTRAL PECOS COUNTY AT 321 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 15, 2:58 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT TUE JUN 15 2010

TXZ074-080-152130-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
358 PM CDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN JEFF DAVIS AND NORTH CENTRAL PRESIDIO COUNTIES UNTIL 430 PM
CDT...

A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER SOUTH CENTRAL
JEFF DAVIS...AND NORTHEAST PRESIDIO COUNTY AT 357 PM CDT.  THESE
STORMS WERE MOVING NORTHEAST AT 10 MPH. ADDITIONAL STRONG STORMS
COULD DEVELOP AS FAR SOUTH AS MARFA THROUGH 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

&&
Special weather statement, Jun 15, 3:16 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 PM CDT TUE JUN 15 2010

TXZ074-152200-
DAVIS/APACHE MOUNTAINS AREA-
416 PM CDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 500
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF ALPINE AT 414
PM CDT...MOVING SOUTHEAST AT 5 MPH. GUSTY WINDS TO 50 MPH...HAIL...
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
POSSIBLE WITH THIS STORM.  ADDITIONAL STRONG THUNDERSTORM DEVELOPMENT
WILL BE POSSIBLE SOUTH ACROSS ALPINE THROUGH 5 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 15, 3:34 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT TUE JUN 15 2010

TXZ074-080-152215-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
434 PM CDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PRESIDIO AND SOUTH CENTRAL JEFF DAVIS COUNTIES UNTIL
515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF MARFA AT 432 PM
CDT...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED
9 MILES WEST OF MARFA...AND WAS MOVING NORTHEAST AT 10 MPH.  THESE
STORMS WERE CAPABLE OF PRODUCING GUSTY WINDS OVER 50 MPH...HAIL AND
HEAVY RAINFALL.  ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE THROUGH 515 PM CDT...SOME OF WHICH COULD BE STRONG TO
SEVERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 15, 3:54 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT TUE JUN 15 2010

TXZ079-080-152230-
PRESIDIO VALLEY-MARFA PLATEAU-
454 PM CDT TUE JUN 15 2010

AT 451 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
CASA PIEDRA...AND WAS NEARLY STATIONARY. THIS STORM WAS CAPABLE OF
PRODUCING GUSTY WINDS OVER 50 MPH...HAIL AND HEAVY RAINFALL.
ADDITIONAL THUNDERSTORMS COULD DEVELOP NEAR SHAFTER AND PRESIDIO
THROUGH 530 PM CDT...SOME OF WHICH COULD BE STRONG TO SEVERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The Midland/Odessa radar (KMAF), 226 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brewster

When
June 15, 3:54 PM CST to 3:59 PM CST
Where
Brewster County, 0.69 mi S of Alpine
Measured
1 in hail
Reported by
Public
Coordinates
30.360, -103.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241125.